Alert archive / Alaska / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Anchorage, AK

May 24, 2010

NWS Anchorage, AK issued this red flag warning at May 24, 2010, 8:09 AM AKDT. It took effect at May 24, 2010, 4:00 PM AKDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 8:09 AM AKDT (16:09 UTC)
In effect from
May 24, 2010, 4:00 PM AKDT
Expired
May 24, 2010, 9:26 PM AKDT
In force
5 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

124 
WWAK61 PAFC 241609
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
809 AM AKDT MON MAY 24 2010

AKZ141-250600-
/X.NEW.PAFC.FW.W.0003.100525T0000Z-100525T0600Z/
COPPER RIVER BASIN-
809 AM AKDT MON MAY 24 2010

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING FOR DRY THUNDERSTORMS THROUGHOUT THE COPPER
RIVER BASIN...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
AKDT THIS EVENING. 

THE THERMAL TROUGH WHICH HAS BEEN CENTERED OVER INTERIOR ALASKA
THE LAST COUPLE DAYS WILL SHIFT SOUTH AND WEST TODAY...BRINGING
WARMER AND MORE UNSTABLE CONDITIONS TO THE COPPER RIVER BASIN.
MEANWHILE...AN UPPER LEVEL DISTURBANCE OVER THE SOUTHERN YUKON
WILL TRACK WESTWARD ACROSS THE COPPER BASIN THIS AFTERNOON AND
EVENING...CONTRIBUTING TO THUNDERSTORM DEVELOPMENT. THE AIR MASS
CURRENTLY IN PLACE IS VERY DRY...SO SOME OF THE THUNDERSTORMS 
WILL RESULT IN DRY LIGHTNING. EXPECT SCATTERED DRY THUNDERSTORMS
TO DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING 
HOURS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
1 follow-up statement
138 
WWAK61 PAFC 250526
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
926 PM AKDT MON MAY 24 2010

AKZ141-250630-
/X.CAN.PAFC.FW.W.0003.000000T0000Z-100525T0600Z/
COPPER RIVER BASIN-
926 PM AKDT MON MAY 24 2010

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM ACTIVITY HAS DIMINISHED FOR TODAY.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 24, 5:00 AM AKDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 24, 5:00 AM AKDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT MON MAY 24 2010

.ANALYSIS AND UPPER LEVELS...
A VERY BROAD LONGWAVE TROUGH COVERS MOST OF THE BERING SEA AND ALASKA
REGION. A RIDGE OF HIGH PRESSURE EXTENDS FROM NORTHWEST CANADA INTO
MAINLAND ALASKA...ALLOWING PLENTY OF SUNSHINE AND THE SEASONS WARMEST
TEMPERATURES TO SPREAD THROUGHOUT MOST INTERIOR LOCATIONS. A THERMAL
TROUGH ALONG AND JUST NORTH OF THE ALASKA RANGE HAS BEEN A FOCUS FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...AND WILL BE THE KEY
PLAYER IN THIS MORNINGS FORECAST FOR SOUTHCENTRAL AND SOUTHWEST
ALASKA. MEANWHILE...A WEAKENING UPPER LEVEL LOW OVER BRISTOL BAY IS
BRINGING PERIODS OF RAIN TO THE AREA AS IT DRIFTS VERY SLOWLY
SOUTHWARD. FURTHER WEST...ANOTHER RIDGE OF HIGH PRESSURE EXTENDS INTO
THE BERING FROM THE NORTH PACIFIC...CREATING WIDESPREAD FOG AND
MARINE STRATUS AS NOTED ON SATELLITE.

.MODEL DISCUSSION...MODELS REMAIN IN EXCELLENT AGREEMENT THROUGH THE
END OF THE WEEK. BY THE BEGINNING OF NEXT WEEKEND...MODELS ARE STILL
STRUGGLING WITH A POSSIBLY PATTERN CHANGE THAT MAY BRING MORE ACTIVE
WEATHER TO THE BERING SEA REGION. IN THE SHORT TERM...CHANGES TO THE
FORECAST WILL BE GENERALLY MINIMAL THIS MORNING. THE LONGER TERM
FORECAST WILL ALSO REMAIN LARGELY UNTOUCHED...WITH ONLY MINOR
ADJUSTMENTS TOWARD HPC GUIDANCE...TO ACCOUNT FOR UNCERTAINTY.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...AS MENTIONED ABOVE...CONVECTION WILL BE THE PRIMARY
FORECAST CHALLENGE FOR THE NEXT SEVERAL DAYS OVER SOUTHCENTRAL
ALASKA. AN UPPER LEVEL HIGH OVER THE NORTHERN INTERIOR WILL DRIFT
SOUTHWARD THROUGH TUESDAY...ALLOWING THE THERMAL TROUGH CURRENTLY
OVER THE ALASKA RANGE TO SAG SOUTH TOWARD THE COASTAL MOUNTAINS. THIS
WILL LEAD TO A CORRESPONDING SOUTHWARD EXPANSION OF AFTERNOON SHOWERS
AND THUNDERSTORMS THROUGHOUT THE REGION. THE PEAK OF CONVECTIVE
ACTIVITY AND COVERAGE SHOULD OCCUR ON TUESDAY AFTERNOON/EVENING AS
SIGNIFICANT INSTABILITY SPREADS AS FAR SOUTH AS THE KENAI PENINSULA
AND PARTS OF THE BRISTOL BAY ZONE. TUESDAY WILL LIKELY BE THE MOST
ACTIVE THUNDERSTORM DAY FOR SOUTHCENTRAL ALASKA SO FAR THIS SEASON.
UPPER LEVEL HIGH PRESSURE DRIFTS NORTH AGAIN STARTING
WEDNESDAY...GRADUALLY REDUCING THE THREAT OF AFTERNOON CONVECTION
THROUGH THE END OF THE WEEK.

.SOUTHWEST...UPPER LEVEL LOW WILL CONTINUE TO KEEP CLOUDS AND BANDS
OF LIGHT RAIN IN THE BRISTOL BAY REGION THROUGH THIS AFTERNOON. AS
THIS LOW CONTINUES TO WEAKEN AND MOVE SOUTH ON TUESDAY...WARMER
TEMPERATURES AND MORE UNSTABLE AIR WILL MOVE IN FROM INTERIOR
ALASKA...INCREASING THE CHANCES OF AFTERNOON/EVENING THUNDERSTORMS
OVER THE UPPER KUSKOKWIM VALLEY AND BRISTOL BAY ON TUESDAY AND
WEDNESDAY. MEANWHILE...COASTAL FOG AND STRATUS WILL LIKELY REMAIN A
CONCERN FOR THE NEXT SEVERAL DAYS AS WEAK WESTERLY FLOW EASILY BRINGS
MARINE-INFLUENCED AIR ONSHORE.

.BERING SEA/ALEUTIANS...WEAK OVERALL FLOW WILL ALLOW WIDESPREAD FOG
AND STRATUS TO CONTINUE THROUGHOUT THE ENTIRE REGION THROUGH TUESDAY
EVENING. A LOW THEN APPROACHES THE CENTRAL ALEUTIANS FROM THE SOUTH
TUESDAY NIGHT...SPREADING RAIN AND GALE FORCE WINDS TO THE NORTH AND
EAST BY THE MIDDLE OF THE WEEK.

.LONG TERM FORECAST...GENERALLY WARMER THAN NORMAL TEMPERATURES WITH
A DAILY THREAT OF SHOWERS/THUNDERSTORMS WILL CONTINUE OVER MUCH OF
THE MAINLAND THROUGH THE END OF THE WEEK. OUT WEST...THE LARGE LOW
THAT ESTABLISHES POSITION IN THE CENTRAL BERING BY MIDWEEK APPEARS TO
BECOME QUITE ENTRENCHED...THUS LOOK FOR UNSETTLED WEATHER TO CONTINUE
IN THE BERING THROUGH NEXT WEEKEND.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...NONE
FIRE WEATHER...NONE

AMD MAY 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 4:00 PM AKDTSmall Craft AdvisoryAFC36 hr
May 24, 4:00 AM AKDTSmall Craft AdvisoryAFC24 hr

Nearby

Red Flag Warnings in Alaska, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.